From Ohio, USA:
My seven year old daughter has had type 1 diabetes since the age of two. She uses Lantus and Humalog and is quite active in dance and sports. Her A1cs have ranged from 6.0 - 7.0. We know that, during periods of illness, we need to adjust her insulin dose per gram due to some resistance and, at times, have also adjusted her basal rate Lantus dosage to keep her with in acceptable range. Then, post-illness we will titrate the dosage down usually to pre-illness levels. Her pediatric endocrinologist is aware of all this and approves.
Last week, we had very warm spring weather and trees and flowers have bloomed. I have had terrible allergies. My brother and mother both take allergy shots. Our daughter has started to have very high blood sugars similar to those when ill but does not have any symptoms of illness such as fever, aches, nausea, sore throat, etc. She does complain of stuffy nose and stopped ears (no pain) and occasional headaches she describes as "boom boom," but does not cry or appear to be in pain. Her blood pressure was normal when I have checked it. Our diabetes team has stated, in the past, that spring allergies can elevate blood sugars "slightly". She is needing two units more of Lantus than normal, nine units instead of seven. She also now requires one unit of Humalog per 15 grams versus the one-half a unit of just one week ago. Could environmental allergies have this kind of effect that you know of? We are going to her regular pediatrician to check for ear infection, etc. But, my daughter says she does not, feel sick, just stuffy. Are there any other things we should be thinking about in relation to the cause of this?
We ubiquitously refer to "stress" as contributing an important role in the higher glucose levels seen when the diabetic individual is ill. And, while environmental allergies may not be so impressive as other illnesses, clearly the child does not feel best: appetite and activities may be off. I don't suppose (and I hope not) that she has been given "steroid" medications without just cause. Is she on any other medications? Other anti-asthma medicines also can lead to higher glucose levels.
So, I'd treat the "stuffiness" with a non-drowsy inducing antihistamine (preferably a tablet) and see if this has an affect. Consult your regular pediatrician and diabetes team.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.